Hail, Jackson
- When
- May 10, 2:27 PM CST to 2:30 PM CST
- Where
- Jackson County, 3.5 mi N of Circleville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.550, -95.880
On the afternoon of May 10 a very unstable air mass and shear was in place as thunderstorms developed along a surface trough moving through eastern KS. The storms split and the left movers became dominate.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of May 10 a very unstable air mass and shear was in place as thunderstorms developed along a surface trough moving through eastern KS. The storms split and the left movers became dominate. The most impactful storm moved northeast along the KS turnpike and into the south side of Topeka. It produced at least golf ball sized hail through most of it's life span. The large hail reported was baseball sized. Strong winds along with the hail caused damage to vehicles and homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 10, 12:44 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 144 PM CDT Sat May 10 2014 .SHORT TERM...(This Evening through Sunday) Issued at 124 PM CDT SAT MAY 10 2014 Current surface analysis at 17Z depicts a trough which extends from southeast NE into a broad area of low pressure in central KS. Low level moisture has been spreading northward into southeast KS this morning with low to mid 60 dew points reaching the I-35 corridor. A dry line will begin to mix eastward as the surface trough pushes into northeast KS. South to southeast surface winds will converge on the advancing trough/dry line later this afternoon over east central KS. Steep mid level lapse rates over the region have allowed surface CAPE to reach around 2000 to 3000 j/kg. This instability will coincide with 40 to 50kt of effective bulk shear. Therefore the environment will be favorable for supercells capable of very large hail. A slightly clockwise curved hodograph would suggest right moving cells would be favored, although a left mover could not be ruled out. The high res models have been aggressive with the eastward progression of the deep mixing and westerly winds, which should reach the turnpike once the surface heating eliminates the cap. There has also been consistent thunderstorm development around 18 to 20Z southwest of Emporia stretching into the Topeka and Marysville along the low level convergence zone in advance of the low pressure. Once these storms develop they should move to the northeast along I-35/70 into far northeast and east central KS. Forecast soundings suggest mixing up to about 5kft in the near storm environment, which would suggest the possibility of enhanced downdrafts into damaging winds. There is some small potential for a tornado, mainly south of I-35, where LCLs are a bit lower. Around 00Z as the thunderstorms move into MO a more well defined warm front lifts through the forecast area, which would stretch back into western KS. Convergence along and over the front may cause additional thunderstorm development during the evening hours especially as the low level jet increases. Elevated instability and persistent strong deep layer will promote overnight thunderstorms capable of large hail. The bulk of this overnight convection should be north of I-70 where the better convergence will be located. .LONG TERM...(Sunday Night through Saturday) Issued at 124 PM CDT SAT MAY 10 2014 Sunday - Sunday Night Please refer to SPC Day 2 severe weather outlook for broader aspects of this period. Will try to provide some local details herein. By mid morning, expect all elevated thunderstorms to have moved north out of the Nebraska border with warm air and a cap around 850 HPa. Also expect substantial moisture transport under this cap, bringing surface dewpoints into the upper 60s and perhaps approaching 70. This will also likely bring a layer of stratus below the cap. Expect this stratus to be thickest in eastern KS, but should at least scatter out by early afternoon, and perhaps clear out completely over north central KS by mid afternoon. Thus expect ample heating while the frontal boundary sets up on a SSW to NNE axis in central KS, likely near the HWY 81 corridor. Storms will develop in earnest by mid (perhaps early?) afternoon along this front and will rapidly become severe. Given the expected frontal orientation and the cap in place, expect that some of these storms through early evening may have success in remaining somewhat isolated and then having a storm motion off of the frontal boundary and into the warm sector. This seems to be most favored across northern KS. These storms would be capable of very large hail. Fairly large, looped hodographs also suggest a tornado threat as storms become well organized, although at least in the afternoon, the warm temperatures may limit that potential somewhat as LCL's may be too high for enhanced tornado potential. Regardless...the threat is there. Over time into the evening, expect storms to continue to develop along the frontal boundary but should begin to congeal more and more into line segments perhaps with embedded supercells. This is where the forecast gets a bit more tricky. Deep layer shear remains impressive, and low level shear strengthens significantly in the evening as the LLJ intensifies across the region. Should the atmosphere remain quite unstable through the night...and feel that it will...could see supercell structures persist well after dark and perhaps into the early morning hours. Model sounding suggest that they will become slightly elevated, but with such a shallow inversion that it can not be trusted. Current thoughts are that the tornado potential will increase early evening as the LLJ begins to increase, and by late evening may continue to increase but only if supercell structures can be maintained. The bottom line is to expect these storms to be intense across the local forecast area, especially north of the Kansas Turnpike through mid evening but possibly across the entire area into the early morning hours. In addition, heavy rainfall will be a possibility along with some training of storms, and while much of the area is quite dry there is some potential for flash flooding. Monday - Monday Night Most indications suggest that the front will clear east of the local forecast area by noon on Monday, although the general trend continues to be toward a slower eastward progression. Ahead of the front, there will remain some instability although widespread convection should limit any severe potential. Showers will continue to wrap around on the back side of the system as well but the most widespread showers will be farther northwest over Nebraska. Expect dry air to move in and most precip to clear out of the entire area by Monday evening. Tuesday - Saturday Little to no change has been made to the current forecast given the impending severe weather threat in the near term. There remains some model uncertainty in how the upper low will react as new energy drops into the back side of the trough... possibly resulting in a slower eastward progression of the main trough and potentially keeping some rain chances around for Wednesday. Still generally expect cooler conditions with some weak energy possibly bringing shower chances to the area roughly in the Thurs/Thurs night time frame. && .AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon) Issued at 1224 PM CDT SAT MAY 10 2014 Isolated to scattered thunderstorms are likely to form this afternoon around TOP/FOE. There may be a lull in the activity after 00z before the warm front lifts northward and additional thunderstorms will be possible. Not too certain the timing of the front but will likely be in the evening hours. Thunderstorms will eventually move north of the taf sites and a stratus deck around 2,500kft should advance into the region. Timing of the stratus may need adjustments. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Barjenbruch AVIATION...Sanders
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT SAT MAY 10 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-111945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 236 PM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON EAST OF A LINE FROM MARYSVILLE TO COUNCIL GROVE AND INTO SOUTH CENTRAL KANSAS. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS UP TO 60 MPH BEING THE PRIMARY HAZARDS. A TORNADO COULD NOT BE RULED OUT...MAINLY FOR AREAS ALONG AND SOUTH OF INTERSTATE 35. WHILE STORMS SHOULD MOVE OUT OF NORTHEAST KANSAS BY EARLY EVENING...SEVERE WEATHER MAY CONTINUE INTO THE EVENING NEAR AND SOUTH OF THE KANSAS TURNPIKE. THUNDERSTORM CHANCES SPREAD ACROSS THE ENTIRE AREA FOR THE LATE EVENING AND OVERNIGHT HOURS WITH SOME POTENTIAL TO BE SEVERE WITH HAIL UP THE SIZE OF GOLF BALLS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS MAY CONTINUE INTO SUNDAY MORNING WITH LARGE HAIL POSSIBLE NEAR THE NEBRASKA BORDER. THUNDERSTORMS ARE LIKELY TO DEVELOP IN NORTH CENTRAL KANSAS ON SUNDAY AFTERNOON AND SPREAD EAST ACROSS THE ENTIRE AREA THROUGH THE EVENING AND OVERNIGHT PERIODS. SOME OF THESE ARE EXPECTED TO BE SEVERE...WITH UP TO BASEBALL SIZE HAIL...DAMAGING WINDS UP TO 70 MPH...A FEW TORNADOES POSSIBLE...AND LOCALIZED FLOODING AS THE MAIN HAZARDS. THUNDERSTORMS MAY PERSIST INTO EARLY MONDAY FOR NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT SAT MAY 10 2014
KSZ011-012-024-102045-
BROWN-JACKSON-NEMAHA-
318 PM CDT SAT MAY 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...NORTHERN
JACKSON AND SOUTHWESTERN BROWN COUNTIES...
THROUGH 345 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF SOUTHEASTERN NEMAHA...NORTHERN JACKSON AND
SOUTHWESTERN BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WETMORE...NETAWAKA...KICKAPOO RESERVATION AND WHITING.
&&
LAT...LON 3965 9556 3956 9556 3955 9556 3943 9586
3954 9600 3979 9577
TIME...MOT...LOC 2019Z 239DEG 25KT 3951 9584
SANDERSThe Topeka radar (KTWX), 69 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
39 hail, 3 thunderstorm wind. Local standard time, as filed.
Photo from social media.
Tree limbs down up to 2 inch in diameter from estimated winds of 60 mph.
Tree limbs down up to 2 inch in diameter from estimated 60 mph winds.
Hail was accompanied with estimated 60 mph winds breaking windshields.
Hail combined with strong winds caused damage to vehicles and trees.
Wind gusts estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507200, 507201, 507202, 507203, 507204, 507205, 507206, 507207, 507208, 507209, 507210, 507211, 507212, 507213, 507214, 507215, 507216, 507217, 507218, 507219, 507220, 507221, 507222, 507223, 507224, 507225, 507226, 507227, 507228, 507229, 507230, 507231, 507232, 507233, 507234, 507235, 507236, 507237, 507238, 507239, and more.